Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Bismarck, ND

April 19, 202010 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 19, 2020, 5:07 AM CDT for 10 counties in North Dakota. It took effect at Apr 19, 2020, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2020, 5:07 AM CDT (10:07 UTC)
In effect from
Apr 19, 2020, 11:00 AM CDT
Expired
Apr 19, 2020, 8:17 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Ward County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 58 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS83 KBIS 191007
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
507 AM CDT Sun Apr 19 2020

...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE
THIS MORNING THROUGH THIS EVENING...

.Critical fire weather conditions are expected across northwest
and north central North Dakota late this morning through this 
evening. Relative humidity as low as 20 percent, gusty west winds
to 40 mph, and very dry vegetation will create dangerous burning 
conditions. A cold front moving into the region will also create a
wind shift from west to northwest later this afternoon and early 
this evening. Any fires that ignite will spread rapidly and become
difficult to control.


NDZ001>005-009>013-192215-
/O.NEW.KBIS.FW.W.0001.200419T1600Z-200420T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
507 AM CDT Sun Apr 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST
AND NORTH CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 10 PM CDT this evening.

* WINDS...West 20 to 25 mph with gusts up to 40 mph. A wind shift
  from west to northwest is expected late this afternoon and early
  this evening. 

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Northwest and North Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

Heinert
4 follow-up statements
064 
WWUS83 KBIS 191430
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
930 AM CDT Sun Apr 19 2020

...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE
THIS MORNING THROUGH THIS EVENING...

.Critical fire weather conditions are expected across northwest
and north central North Dakota late this morning through this
evening. Relative humidity as low as 20 percent, gusty west winds
to 40 mph, and very dry vegetation will create dangerous burning
conditions. A cold front moving into the region will also create
a wind shift from west to northwest later this afternoon and
early this evening. Any fires that ignite will spread rapidly and
become difficult to control.

NDZ001>005-009>013-200230-
/O.CON.KBIS.FW.W.0001.200419T1600Z-200420T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
930 AM CDT Sun Apr 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA...

* WINDS...West 20 to 25 mph with gusts up to 40 mph. A wind shift
  from west to northwest is expected late this afternoon and early
  this evening.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Northwest and North Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
661 
WWUS83 KBIS 191747
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1247 PM CDT Sun Apr 19 2020

...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE
THIS MORNING THROUGH THIS EVENING...

.Critical fire weather conditions are expected across northwest
and north central North Dakota through early this evening. 
Relative humidity as low as 20 percent, gusty west winds to 40 
mph, and very dry vegetation will create dangerous burning 
conditions. A cold front moving into the region will also create a
wind shift from west to northwest later this afternoon and early 
this evening. Any fires that ignite will spread rapidly and become
difficult to control.

NDZ001>005-009>013-200300-
/O.CON.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1247 PM CDT Sun Apr 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA...

* WINDS...West 20 to 25 mph with gusts up to 40 mph. A gradual
  wind shift from west to northwest is expected early this 
  evening.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Northwest and North Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
790 
WWUS83 KBIS 192052
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
352 PM CDT Sun Apr 19 2020

...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE
THIS MORNING THROUGH THIS EVENING...

.Critical fire weather conditions are expected across northwest
and north central North Dakota through early this evening.
Relative humidity as low as 20 percent, gusty west winds to
40 mph, and very dry vegetation will create dangerous burning
conditions. Any fires that ignite will spread rapidly and become 
difficult to control.

NDZ001>005-009>013-200300-
/O.CON.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
352 PM CDT Sun Apr 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA...

* WINDS...West 20 to 25 mph with gusts up to 40 mph. A gradual 
  wind shift from west to northwest is expected early this 
  evening.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Northwest and North Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
770 
WWUS83 KBIS 200117
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
817 PM CDT Sun Apr 19 2020

...RED FLAG WARNING CANCELLED...

.The Red Flag Warning has been cancelled. Winds will continue to
diminish this evening and the relative humidity will rise. 

NDZ001>005-009>013-200230-
/O.CAN.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
817 PM CDT Sun Apr 19 2020

...RED FLAG WARNING IS CANCELLED FOR NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Winds will continue to diminish this evening and the relative 
humidity will rise.

$$

EDWARDS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 19, 4:30 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 19, 4:30 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
430 AM CDT Sun Apr 19 2020

.SHORT TERM...(Today and tonight)

Issued at 338 AM CDT Sun Apr 19 2020

Forecast highlights in the short term period will be elevated
wildland fire danger conditions today, especially across
northwest and north central North Dakota.

Currently, northwest flow aloft across the region with dry
surface high pressure building across North Dakota. Temperatures
across western and central North Dakota range from the upper teens
to upper 20s. Expect temperatures to drop farther early this
morning with sfc dewpoints on the dry side, in the mid teens to
low 20s.

High pressure slides south today with a sfc low developing into
central Manitoba. This results in a clear sky and tightening
pressure gradient triggering another breezy to windy day. As we
warm today (50s) and mix out, BUFKIT analysis indicates the mixed
layer extending upwards to 5-7K ft AGL mid to late afternoon, with
20-25kts right off the surface across northern areas and wind
gust potential around 35kts. The wind profile is weaker the
farther south you go (as is the duration of the stronger winds),
15 to maybe 20kts right off the sfc and upwards to 25kts of gust
potential. Regarding boundary layer moisture, wind trajectories
today will not be conducive to moisture advection and thus as we
may recover some sfc moisture this morning, Td's will drop as we
mix, well into the teens. I used a blend of RAP/HRRR for this,
also blended with a min of GFE models.

Southern ND: winds will be weaker, sustained at around 20mph on
average, although both the RAP/HRRR show min RH values the lowest
in the state across the south central in the upper teens. We are
not projected to see a mix out day as we saw last Friday, so think
this is reasonable. This results in near critical fire weather
conditions based on our local criteria.

Northern ND: winds will be much stronger, sustained at 25-30mph
and wind gust potential as high as 40 mph. Models bottom out with
min RH at around 20 percent, but with this stronger mixing and
lack of moisture advection, we feel this may be underplayed.
Another factor that causes concern is the lack of any
precipitation across northwest ND the past 30 days, being we are
in a D0 drought in the northwest, and an expected wind shift from
west to northwest late this afternoon/early eve across my northern
two tier counties, as a cold front drops into northern ND.

Given the above reasoning, we opted to issue a Red Flag Warning
along to north of US highway 2 from late this morning through 03Z
this evening, the later expiration time to capture the wind shift
and the stronger period of northwest winds.

.LONG TERM...(Monday through Saturday)

Issued at 338 AM CDT Sun Apr 19 2020

Cold front pushes southeast across the area early Monday, followed
by an embedded wave moving southeast across eastern North Dakota.
This feature will bring a mix of rain and snow to mainly the
eastern third of the state, with some light snow accumulations
possible in the Turtle Mountains Monday morning. Another windy day
in store for Monday with a strong pressure gradient in place
across the Dakotas and with a favorable unidirectional wind
profile with 30-40kts within the mixed layer and 50kts at around
700mb or 9-10K ft aloft. Wind headlines (advisory) will likely be
needed.

We remain in a northwest flow pattern Tuesday/Wed though it
weakens and we will benefit from strong WAA as a broad ridge
develops across the western CONUS allowing mild Pacific air into
the Northern Plains. Sill expecting daytime highs in the 60s to
low 70s Tue/Wed along with mainly dry conditions.

Slightly cooler with increasing chances for precipitation through
the remainder of the week as a series of embedded S/WV's move
across our region. Some thunderstorms may be in the offing late in
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)

Issued at 133 AM CDT Sun Apr 19 2020

VFR conditions expected through the 06Z TAF period. Gusty westerly
winds will develop across the region for Sunday, strongest across
the north where wind gusts will near 30-35Kts mid to late Sunday
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for NDZ001>005-009>013.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Apr 19, 1:38 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
138 AM CDT Sun Apr 19 2020

NDZ001>005-009>013-017>023-025-031>037-200645-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-
138 AM CDT Sun Apr 19 2020 /1238 AM MDT Sun Apr 19 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions are possible Sunday
afternoon and early Sunday evening along and north of Interstate
94. Surface winds of 15 to 25 mph, gusting to near 35 mph, are
expected (strongest winds across the north) along with minimum
relative humidities as low as 20-25 percent in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>048-050-051-200645-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
138 AM CDT Sun Apr 19 2020 /1238 AM MDT Sun Apr 19 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.